You arrive at your house after a surgery, and for the pain, the doctor prescribes Vicodin or Percocet. You realize that the pain has not gone away and you decide to take a Tylenol. You might not have realized that you might have taken more acetaminophen than recommended.
Acetaminophen is used in pain medication with opioids such as oxycodone (Percocet), Hydrocodone (Vicodin), and Codeine (Tylenol with Codeine). These drugs are known as combination drugs and the FDA is asking doctors to stop prescribing doses that have more than 325 milligrams of acetaminophen.
According to the FDA, there is no data that demonstrates that taking higher doses offers greater benefits than the risks of liver damage.
The FDA stated how individuals are unaware at the doses of acetaminophen in both prescription and over the counter products which may raise the risk of taking too much doses.
This warning does not apply to over-the-counter drugs such as Tylenol, which contains acetaminophen. The FDA will address over-the-counter products in another regulatory action.
In 2011, the FDA asked manufacturers to limit the amount of acetaminophen to 325 milligrams per tablet or capsule. By January 2014, despite these regulations, there are still combination drugs with higher amounts of acetaminophen. The FDA will withdraw approval of prescription drugs for companies that do not compile with this rule.
According to the National Institutes of Health, Acetaminophen overdose is very common worldwide. Taking too much of acetaminophen can lead to liver failure or death. The FDA has recommended the maximum usage of acetaminophen to 4,000 milligrams per day. Yet, this number can easily be surpassed if an Extra Strength Tylenol has 500 milligram.
Consumers should try to avoid taking more doses of acetaminophen than prescribed and should avoid taking more than one acetaminophen product at a time. Drinking alcohol may pose an additional risk to your health.
If you want to know if your prescription contains acetaminophen, look for the word “acetaminophen” or the letters “APAP” which is often an abbreviation. If you still find yourself confused, then consult your doctor or pharmacy.
Acetaminophen can cause severe skin reactions in certain people. The FDA states that skin reactions are rare but deadly. These conditions can cause blisters, serious rashes, reddening of the skin, and detachment of the epidermis.
If any of these conditions occur, you should stop using the product immediately and go to a doctor or emergency room.